Alert archive / Montana / Flash Flood Warnings in 2004
Flash Flood Warning 2, NWS Billings, MT
NWS Billings, MT issued this flash flood warning at Jul 1, 2004, 7:05 PM MDT for Big Horn County, Carbon County, Montana. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 1, 2004, 7:05 PM MDT (01:05 UTC)
- Expired
- Jul 1, 2004, 9:00 PM MDT
- In force
- 115 min
- Issued by
- NWS Billings, MT
- Area
- Counties, with a storm outline in the text
Counties Big Horn County, MT, Carbon County, MT
The radar
The Billings radar (KBLX), 71 km from the middle of the area, began a volume at 01:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 1.1 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 98 J/kg
- Mixed-layer CIN
- -94 J/kg
- Mixed-layer LCL
- 2495 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 117 m²/s²
- 0-3 km storm-relative helicity
- 197 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS55 KBYZ 020109
FFWBYZ
MTC003-009-020300-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BILLINGS MT
705 PM MDT THU JUL 1 2004
THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WEST CENTRAL BIG HORN COUNTY IN SOUTH CENTRAL MONTANA
EXTREME EASTERN CARBON COUNTY IN SOUTH CENTRAL MONTANA
* UNTIL 900 PM MDT
* AT 700 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM A THUNDERSTORM 8 MILES WEST OF FORT SMITH...OR
ABOUT 36 MILES SOUTHWEST OF HARDIN...MOVING EAST AT 15 MPH. SOME
SMALL STREAMS AFFECT BY THE HEAVY RAINS INCLUDE DEADMANS
CREEK...DRY HEAD CREEK...BIG BULL ELK CREEK AND BLACK CANYON
CREEK. RADAR ESTIMATED 2 TO 3 INCHES IN THE PAST HOUR FOR THESE
AREAS.
* THE THUNDERSTORM PRODUCING FLASH FLOODING WILL BE NEAR...
2 MILES NORTH OF FORT SMITH BY 730 PM MDT
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
LAT...LON 4549 10831 4524 10836 4511 10830 4502 10821
4518 10783 4551 10781
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this flash flood warning went out at Jul 1, 2:15 PM MDT, 4 hours 50 minutes earlier.
Area forecast discussion, Jul 1, 2:15 PM MDT, 4 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
215 PM MDT THU JUL 1 2004
.SHORT TERM...VALID FOR FRI AND SAT...
DEEP MOISTURE HANGING OVER SOUTHEAST MONTANA. THE SOUTHEAST HAS HAD
SHOWERS AND THUNDERSTORMS TODAY AND BECAUSE OF SUCH CLOUD COVER HAS KEPT
TEMPERATURES DOWN. CLOUDS STARTING TO BREAK UP A BIT. MORE DEVELOPMENT
IS EXPECTED OVER THE EAST GIVEN THE DEEP MOISTURE AVAILABLE. WILL KEEP
HIGH POPS GOING OVER THE EAST. SOUTH CENTRAL MONTANA HAS BEEN UNDER AN
AREA OF SUBSIDENCE THROUGH MOST OF THE DAY. THIS HAS ALLOWED MORE
HEATING...AND THIS COMBINED WITH A WEAK WAVE MOVING IN FROM THE WEST
WOULD CAUSE SCATTERED CONVECTION TO FORM. MID LEVEL FLOW WEAK AND THUS
NOT CONCERNED WITH SEVERE WEATHER. LOCALLY HEAVY RAIN A POSSIBILITY WITH
PRECIPITABLE WATER AMOUNTS ABOVE 1 INCH.
FLOW FLATTENS TO A ZONAL FLOW FRIDAY. THIS SHOULD SHIFT THE DEEPER
MOISTURE INTO THE DAKOTAS AS A SURFACE TROUGH MOVES THROUGH. CONVECTION
SHOULD BE TIED MORE TO TERRAIN AND AREAS OF THE SOUTH...CLOSER TO THE
SURFACE TROUGH. ZONAL FLOW AND DRIER AIR ALOFT SHOULD TRANSLATE INTO
WARMER TEMPERATURES. ZONAL FLOW TO CONTINUE THROUGH SATURDAY. A
RELATIVELY WEAK TROUGH TRANSLATES THROUGH DURING THE DAY. THIS TO
COMBINE WITH SOME INSTABILITY AND A BROAD THETA E RIDGE TO PRODUCE
ISOLATED CONVECTION. HUMPHREY
.LONG TERM...VALID FOR SUN...MON...TUE...WED...THU...
FEW CHANGES TO THE EXTENDED FORECAST TODAY THOUGH MODELS ARE BEGINNING
TO SHOW BETTER AGREEMENT THROUGH MOST OF NEXT WEEK. THE PATTERN
CONTINUES TO LOOK FAIRLY ACTIVE WITH A SERIES OF SHORTWAVES AND TROUGHS
MOVING THROUGH THE WESTERN UNITED STATES. TIMING DIFFERENCES STILL A
PROBLEM IN THE MODELS SO WILL CONTINUE TO KEEP POPS SPREAD MORE
GENERALLY THROUGH THE EXTENDED. MODELS ARE TRENDING SLIGHTLY COOLER THAN
GOING FORECAST AT THIS TIME BUT WILL LEAVE TEMPS MOSTLY ALONE FOR NOW
WITH AS LOW CONFIDENCE AS THERE IS IN THE MODEL SOLUTIONS. MACZKO
&&
.PRELIMINARY POINT TEMP/POPS...
FRI SAT SUN MON TUE WED THU
-----------------------------------------------------------
BIL 061/086 059/086 060/082 054/078 054/079 057/080 056/078
33/T 32/T 23/T 33/T 33/T 32/T 22/T
LVM 051/085 051/084 052/079 049/075 049/078 049/077 047/075
33/T 32/T 23/T 33/T 32/T 32/T 22/T
HDN 061/088 059/086 058/084 055/080 054/080 055/082 056/080
33/T 32/T 23/T 33/T 33/T 32/T 22/T
MLS 062/088 060/088 060/080 056/078 056/077 057/078 058/076
62/T 22/T 23/T 33/T 33/T 32/T 22/T
4BQ 060/086 059/088 056/082 055/082 054/082 055/082 056/083
63/T 32/T 23/T 33/T 33/T 22/T 20/B
BHK 059/088 060/088 058/078 054/076 054/075 053/078 055/076
62/T 22/T 23/T 33/T 33/T 32/T 20/B
SHR 055/083 054/085 055/080 054/076 054/077 051/080 050/078
43/T 32/T 23/T 33/T 33/T 22/T 22/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.
&&The office that day
Everything else NWS Billings, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 6:25 PM MDT | Severe Thunderstorm Warning | BYZ | Big Horn | 65 min |
| Jul 2, 2:28 PM MDT | Severe Thunderstorm Warning | BYZ | Musselshell | 62 min |
Nearby
Flash Flood Warnings in Montana, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.